[Question #572] Discharge Update

39 months ago
hello Dr. hope you are well.

I wrote a few months ago about a mysterious painless discharge I was experiencing. I was negative on all major STDs, given different antibiotics, and still the discharge persisted. 

Finally a doctor brought up Mycoplasma Genitalium- as you had mentioned yourself. He did a urine culture, said it didn't show up but that sometimes it can be finicky to test for. 

I was given Doxycycline (7 days). It was very effective and the discharge ceased.

However, a week or so after completing treatment, the discharge resumed! I contacted the Doctor and he said to do another round of Doxycycline.

It has now been almost 2 weeks since i finished taking the Doxycycline. No symptoms. 

Obviously I am quite concerned and I check the tip of my penis whenever I am in the bathroom just to see if there is any discharge present. So far so good.

A couple questions for you:

- Does the fact that the Doxycycline worked, then it didn't, and then finally did when I did a second round of treatment seem normal to you? 
- Could it still be Mycoplasma Genitalium if it did not show up in the culture? 
- Am I in the clear to resume my sex life? Specifically unprotected sex with someone I am starting to date seriously?
- Finally... how should I handle this new sex partner (or future ones) with regards to MG? I had no idea it even existed. It seems hard to test for, and I am slightly concerned about putting myself through this ordeal again. So what does one do? Bring it up with each partner as an STD that should be tested, together with the usual suspects?

Thank you!

Edward W. Hook M.D.
Edward W. Hook M.D.
39 months ago

Welcome back to the Forum.  I looked for your earlier post and could not find it to refer to.  Perhaps you used a different screen name.  Irrespective I will be pleased to address your questions.  Before I do however, let me suggest that you MAY have recurrent non-gonococcal urethritis, a relatively uncommon but by no means unheard of problem in which men repeatedly experience urethral discharge which may not respond to therapy of may respond only transiently.  The important thing to know about this syndrome however is that people who continue to have discharge of the sort you describe after repeated rounds of treatment are typically not infectious to sexual partners and do not need to worry about causing them harm unless they subsequently become infected with a known pathogen.  Also, I need to tell you that Mycoplasma genitalium typically does NOT respond to doxycycline therapy so your apparent transient response to doxycycline suggests that your urethral irritation is NOT due to Mg but something else. Further, I would add that in addition to its antibiotic effect, doxycycline has some anti-inflammatory effect (like aspirin or ibuprofen) and thus your response to doxycycline may be a reflection of decreased inflammation, not the response of a bacteria to an antibiotic.   Now on to your questions.

Does the fact that the Doxycycline worked, then it didn't, and then finally did when I did a second round of treatment seem normal to you? 

See above.  As I said - Mycoplasma genitalium typically does NOT respond to doxycycline therapy so your apparent transient response to doxycycline suggests that your urethral irritation is NOT due to Mg but something else. Further, I would add that in addition to its antibiotic effect, doxycycline has some anti-inflammatory effect (like aspirin or ibuprofen) and thus your response to doxycycline may be a reflection of decreased inflammation, not the response of a bacteria to an antibiotic.

- Could it still be Mycoplasma Genitalium if it did not show up in the culture? 

Unlikely as long as the test you had was a PCR test.  Mycoplasma genitalium is very, very difficult to culture.

- Am I in the clear to resume my sex life? Specifically unprotected sex with someone I am starting to date seriously?
Yes, after repeated tests and treatment, I would not hesitate to resume a normal, unprotected sex life with your regular partner.

- Finally... how should I handle this new sex partner (or future ones) with regards to MG?
See above- there is no evidence at all that you have Mycoplasma genitalium so I would not be worried about this possibility.

I hope these comments are helpful. EWH
---
39 months ago
Thank you very much Dr Hook.

If the discharge does present itself again, what would you suggest? 

Thanks!
Edward W. Hook M.D.
Edward W. Hook M.D.
39 months ago

This is a difficult question.  The problem of recurring, non-pathogen associated NGU became apparent when patients, (and their doctors but mostly patients) got tired of repetitive cycles or discharge, repeat treatment and no change or evidence of harm to their partners.  How tired of this are you?  Is it possible you are seeing the small to modest amount of urethral secretions that most men will see from time to time if they look hard enough?

If you have not had new partners and the discharge resembles prior episodes, personally, I would not worry or seek evaluation (I might take an ibuprofen or Naprosyn and see what happened).  On the other hand if you have had new partners or the discharge is more obvious or otherwise changed from earlier episodes, I would seek evaluation.  EWH

---
39 months ago
Thank you doctor. At its "peak", the discharge resembled an STD. It was milky white, rather thick, and embarrassing. I would certainly not have sexual intercourse with someone that presented my symptoms! 

As of now it seems to have gone away. Let's just hope it doesn't return.

Just so I understand: is a non-pathogenic NGU something that my body produces on its own, rather than through outside infection? And if so, why would the Doxy have worked for it since it targets (I assume) pathogens?

Best,


Edward W. Hook M.D.
Edward W. Hook M.D.
39 months ago

As per Forum policy, this will be my final reply as part of this thread.

First, there are many ideas about NGU which occurs without an obvious pathogen.  This is an area of active research.  Clearly at least some of it comes from affected persons themselves.  As I said above however " people who continue to have discharge of the sort you describe after repeated rounds of treatment are typically not infectious to sexual partners and do not need to worry about causing them harm unless they subsequently become infected with a known pathogen."

The fact that you took doxycycline and your discharge seemed to improve may be unrelated.  Whatever was happening may have simply run its course or the anti-inflammatory effect of the doxycycline may have contributed. 

This will end this thread.  I (once again) urge you to move on and to try not to focus on your genitals quite so much.  EWH

---